Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 1998, 2:08 AM EST for Dougherty County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 1998, 2:08 AM EST (07:08 UTC)
- Expired
- Feb 28, 1998, 2:40 AM EST
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Dougherty County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 2:17 AM EST | Hail 1 | Dougherty Co Arpt, GA | Ham radio report of quarter size hail near the Albany airport. |
| Feb 28, 2:18 AM EST | Hail 0.75 | Albany, GA | Ham radio report of dime size hail on east side of Albany. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 280707 RRA SVRTLH GAC095-280740- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 208 AM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 240 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN GEORGIA ...DOUGHERTY COUNTY AT 206 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ALBANY MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ALBANY BY 220 AM EST THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TOX PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 8:50 PM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Feb 27, 8:50 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 850 PM EST FRI FEB 27 1998 FRONTAL BOUNDARY EXTENDING FROM SW GA INTO EXTRM WRN BIG BEND. DEW POINTS STILL HOLDING IN THE LOWER 60S FROM VLD TO TLH. LOW LVL WINDS HAVE BECOME NW OVER NW PORTION OF CWA AS MODELS SUGGESTED. STILL A BIG QUESTION AS TO WHETHER OR NOT ENOUGH LOW LVL CONVERGENCE WILL DEVELOP TO PRODUCE BAND OF PCPN OVER EASTERN PORTION OF AREA AS MODELS PREDICT. WEAK S/W ROUNDING THRU BASE OF TROF WITH BROAD CYCLONIC AND SLIGHTLY DIFFLUENT MID/UPPER LVL FLOW OVER AREA TO HELP PCPN POTENTIAL. AM A LITTLE DUBIOUS...BUT NOT ENOUGH SO TO MAKE ANY CHANGES TO FCST. FEEL ENOUGH DRIER AIR WILL MAKE IT INTO THE WESTERN BIG BEND TO ALLOW TEMPS TO DROP INTO THE UPPER 50S. NO CHANGES FOR NOW. IN THE CWF OVER NE GULF...FCST WINDS AND SEAS LOOK TOO HIGH TONIGHT AND SATURDAY. 10
In the hours before
Local storm report, Feb 28, 1:48 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM THOMASVILLE GA 1 INCH HAIL
02/28/98 THOMAS SHERIFFS OFFICE REPORTED
DIME TO QUARTER SIZE HAIL
IN THOMASVILLE.
0102 AM PAVO GA 1 INCH HAIL
02/28/98 BROOKS PUBLIC REPORTED QUARTER
SIZE HAIL IN PAVO.
0105 AM FITZGERALD GA 1 INCH HAIL
02/28/98 BEN HILL SHERIFFS DEPT REPORTED
DIME TO QUARTER SIZE HAIL
THAT LASTED FOR 6 TO 8
MINUTES...ENOUGH TO COVER
THE GROUND.Local storm report, Feb 28, 1:48 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM THOMASVILLE GA 1 INCH HAIL
02/28/98 THOMAS SHERIFFS OFFICE REPORTED
DIME TO QUARTER SIZE HAIL
IN THOMASVILLE.
0102 AM PAVO GA 1 INCH HAIL
02/28/98 BROOKS PUBLIC REPORTED QUARTER
SIZE HAIL IN PAVO.
0105 AM FITZGERALD GA 1 INCH HAIL
02/28/98 BEN HILL SHERIFFS DEPT REPORTED
DIME TO QUARTER SIZE HAIL
THAT LASTED FOR 6 TO 8
MINUTES...ENOUGH TO COVER
THE GROUND.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:57 AM EST | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin | 33 min |
| Feb 28, 2:49 AM EST | Severe Thunderstorm Warning | TAE | Decatur | 31 min |
| Feb 28, 3:08 AM EST | Severe Thunderstorm Warning | TAE | Grady | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.